A social media challenge on the application TikTok has prompted the Food and Drug Administration (FDA) to issue a warning about the dangers of consuming higher than recommended doses of the over-the-counter allergy medicine diphenhydramine (Benadryl).
Diphenhydramine, a first generation H1 antihistamine, is commonly used to temporarily relieve symptoms due to hay fever, upper respiratory allergies, or the common cold, and is also used as a sleep aid. The drug can also be found in combination with pain relievers, fever reducers, and decongestants.
In a statement, the Agency noted that it was aware of reports of teenagers being admitted to emergency rooms or dying after participating in the “Benadryl Challenge”, where viewers are encouraged to take large amounts of diphenhydramine to induce hallucinations. Diphenhydramine when taken at higher than recommended doses can lead to serious health complications including tachycardia, delirium, psychosis, seizures, coma, or potentially death. The Agency has contacted TikTok and is strongly urging the removal of these videos from the app.
A recent report published in the American Journal of Case Reports describes the case of a 24-year-old female who ingested 18g of diphenhydramine (360 pills of diphenhydramine 50mg) and presented to the emergency department comatose, with hemodynamic instability and hypotension. Additionally, electrocardiography showed type 1 AV block that progressed into sinus tachycardia with widened QRS intervals and prolonged QT/QTc intervals.
The patient was treated with sodium bicarbonate and magnesium, however after conventional methods did not improve her status, she was administered an infusion of 20% intravenous lipid emulsion. “Although conventional methodology may be effective in the treatment in the majority of overdose presentations, higher toxicity levels of compounds could potentially be more effectively managed through the combination of conventional treatment and lipid emulsion therapy,” the authors of the case report concluded.
For more information visit fda.gov.
- FDA warns about serious problems with high doses of the allergy medicine diphenhydramine (Benadryl). https://www.fda.gov/drugs/drug-safety-and-availability/fda-warns-about-serious-problems-high-doses-allergy-medicine-diphenhydramine-benadryl. Accessed September 24, 2020.
- Cherukuri SV, Purvis AW, Tosto ST, Velayati A. IV lipid emulsion infusion in the treatment of severe diphenhydramine overdose [published online May 29, 2019]. American Journal of Case Reports. doi: 10.12659/AJCR.912523.
This article originally appeared on MPR